New Jersey, 2019

Damaging Wind in New Jersey, July 30, 2019

July 30, 2019 · NWS PHI · 1 event in 1 county or zone

Well ahead of an approaching front, isolated thunderstorms developed in a hot air mass over parts of the mid-Atlantic on July 30. While conditions were unfavorable for widespread severe weather, a couple of storms briefly became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Well ahead of an approaching front, isolated thunderstorms developed in a hot air mass over parts of the mid-Atlantic on July 30. While conditions were unfavorable for widespread severe weather, a couple of storms briefly became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 30, 8:18 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 30, 8:18 AM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
918 AM EDT Tue Jul 30 2019

.SYNOPSIS...
A surface trough will remain in the lee of the Appalachians
through Wednesday, as a cold front slowly approaches the region.
The front is expected to move through the area Wednesday night
and Thursday morning, with high pressure building into the
Northeast through the end of the week. The front will linger
just south of the area through early next week. Meanwhile, a
weak system may move in from the northwest this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The thermal/lee-side trough that was over our area yesterday is
forecast to shift a little farther west today. This will keep a
steady southwest flow across the area, allowing for warm and
humid conditions to remain across the area. Thicknesses and 925
mb/850 mb temperatures will be comparable to yesterday, if not
slightly higher. This is expected to allow daytime high
temperatures to reach a degree or two warmer than Monday across
the area. Dewpoints will also be comparable, maybe a degree or
two higher in some area as well. However, by the time peak
heating occurs, daytime mixing should help mix down lower
dewpoints and keep the heat index values below advisory levels.
It will still be a hot day with temperatures in the low to mid
90s and heat index values in the mid to upper 90s everywhere
outside of the highest elevations and right along the coast.

With the trough shifting westward today, most shower and
thunderstorm activity is expected to remain west of the area.
The greatest combination of enhanced vertical moisture, lift
from the surface trough and passing short wave/vorticity
impulses will stay to our west. However, most of the guidance,
including the hi-res guidance, does indicate that a few
scattered or isolated showers or thunderstorms will develop and
move across portions of eastern Pennsylvania and
northern/central New Jersey. Most activity will remain I-78
corridor northward, but cannot rule out a shower or thunderstorm
as far south as I-95 corridor.

Shear is forecast to be weak as mid-level winds remain weak as
well. However, enough instability could build to lead to a few
strong to severe thunderstorms if they develop across northeast
Pennsylvania and northern New Jersey. SPC has those areas
outlined in a Marginal Risk for severe weather this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The surface trough will likely shift back eastward this evening
and remain across the area overnight. A couple of short
wave/vorticity impulses will continue to lift across northeast
Pennsylvania and northern New Jersey during the overnight
period. There will remain some weak instability, along with some
enhanced moisture across these areas. Therefore, there will
remain a chance of showers/thunderstorms for northeast
Pennsylvania and northern New Jersey through the night.
Overnight low temperatures will be similar to last night's/this
morning's lows as thicknesses do not lower much.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Challenging medium-range forecast today, with severe-weather
and heavy-rain potential Wednesday and high uncertainty
regarding the influence of a front languishing just to our south
late this week into the weekend.

An upper-level trough in eastern Canada will extend southward
into the Appalachians on Wednesday, with a slow-moving cold
front approaching the East Coast during the day. A pre-frontal
/lee-side trough will remain in the region during the day, with
diurnal heating quickly proving sufficient for scattered to
potentially widespread convection near/east of the higher
terrain by early afternoon. Forecast soundings in the warm
sector look moderately unstable, with steep low-level lapse
rates and high precipitable water. Deep-layer flow is rather
weak, generally below 30 kts through the troposphere.
Nevertheless, flow is fairly unidirectional and will readily mix
down with the stronger downdrafts. With contributions to
negative buoyancy via water loading and evaporative cooling
within the boundary layer, think the potential for a few
microbursts is fairly high across the area. SPC upgraded the
area to a marginal risk for Wednesday, which seems reasonable.
Coverage of severe weather may be somewhat higher than a
marginal risk implies, however, if cold pools from initiating
storms can congeal fairly quickly. The 00z NAM Nest suggests
this potential (as did the two previous simulations). A common
characteristic of the more significant severe-weather events
this summer has been high-PW environments with inverted-v
boundary-layer profiles. Both will be present on Wednesday. As
always, though, reality is in the details; forecasting the
convective evolution of high-CAPE/low-shear setups is quite
challenging until we see the whites-of-the-eyes.

Another concern Wednesday is locally heavy rainfall. With
fairly weak steering flow and boundary-parallel storm-motion
vectors, training convection is a possibility. With a hot/moist
environment, convection will likely be efficient rain-producers
(at least once the boundary layer becomes saturated). However,
the convective evolution may favor forward propagation, given
the inverted-v profiles (and as suggested by convection-allowing
models), so this threat may be mitigated to a large degree. For
now, the threat exists from a pattern recognition sense but
looks localized in nature.

Models are still trying to figure out what happens to the cold
front after it moves through the area Wednesday night and
Thursday morning. Precipitation chances should lower during this
period as the front sags to the south, but the front will
likely stall just to our south. Once again, the GFS is quite
aggressive at bringing precipitation into the southern CWA as a
midlevel vort max moves in from the southwest Thursday night and
Friday. The CMC/ECMWF look much drier, keeping precipitation
confined primarily to Delmarva or to our west through this
period. Given the rather wet bias the GFS has exhibited recently
and the tendency for troughs to be more effective in general at
scouring precipitation to the north of stalling fronts (at
least for a time), sided the forecast on the drier side. That
said, I do have mentionable PoPs south of I-76 Thursday and
Friday (and everywhere Friday), given the uncertainty.

Perhaps the biggest change to the forecast from 24 hours ago is
for Saturday. The 00z GFS and ECMWF both hint at a weak front
moving in from the northwest. This is attendant to a digging
vort max from the established eastern-Canada longwave trough.
The QPF signal has noticeably increased with the ECMWF during
this period, especially to our west, for Saturday afternoon.
Have added/increased PoPs across the board Saturday and Saturday
night, with the highest PoPs west (near the front's expected
position during peak heating) and south (near the languishing
front to our south). The GFS and ECMWF hint at another system on
Sunday as well, but the effects of this second one may be too
far north of our area. For now, have slight- chance PoPs for
Sunday (which is basically climatology).

High pressure may build into the area early next week, but
confidence is rather low given the complicated regime preceding
this.

Forecast temperatures through the period are close to
climatology, varying little day to day.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...VFR conditions are expected to prevail through
today across the area. Isolated showers or thunderstorms will be
possible, especially northeastern Pennsylvania and northern New
Jersey. We have included a PROB30 group for RDG and ABE for
thunderstorms this afternoon. If a shower or thunderstorm
impacts a site, temporary lower conditions may occur.

Winds will increase out of the southwest to around 5-10 knots.
Occasional gusts in the mid teens is possible this afternoon

Tonight...VFR conditions continue. Most showers and
thunderstorms will dissipate around or shortly after sunset,
although there will remain a chance for an isolated shower or
thunderstorm across northeast Pennsylvania and northern New
Jersey through the night. Winds will become light and variable
for many locations overnight. Those with a direction will be
mostly south to southwest around 5 knots.

OUTLOOK...
Wednesday and Wednesday night...A chance of storms, especially
during the afternoon and evening. Gusty/erratic winds and
torrential downpours will be possible with the storms, with
brief restrictions to be expected if/when they impact the
terminals. Outside of convection, mainly VFR with southwest
winds 5 to 15 kts becoming northwest as a front slowly moves
through the area.

Thursday through Friday night...Mainly VFR, though there is
some chance of storms both days, especially south and west of
PHL. North winds on Thursday becoming more east or southeast
Thursday night and Friday, with speeds generally 10 kts or less.

Saturday...Mainly VFR, though a chance of storms exists across
the area. Brief restrictions possible. Winds generally south or
southeast up to 10 kts.

&&

.MARINE...
Rest of Today-tonight...Winds will become gusty as the pressure
gradient increases between the surface trough over land, and
high pressure to our south and east. Wind gusts will likely
increase to around 20 knots, and may approach 25 knots at times
late this afternoon and evening. However, confidence in them
occuring is low enough to prevent issuing a Small Craft Advisory
at this time. Winds will diminish some overnight tonight.

OUTLOOK...
Wednesday and Wednesday night...A good chance of storms, with
gusty/erratic winds and locally higher waves in their proximity.
Timing looks to be during the afternoon and evening hours.
Outside of storms, sub-advisory winds/seas expected.

Thursday through Saturday...Sub-advisory winds/seas expected. A
chance of storms through the period, primarily off the Delaware
coast.

RIP CURRENTS...
The rip current forecast today is similar to yesterday and will
be dependent on the swell period. The swell period has been
varying between 5-15 seconds the last couple of days. When the
longer period takes over, the swell is only 1-2 feet, but when
the period is shorter, the swell is higher at 2-3 feet. With the
variable conditions, we will have a moderate risk for dangerous
rip current formation today.

&&

.EQUIPMENT...
The NOAA Weather Radio transmitter located in Howell, New
Jersey (Station WXM-60) was damaged during the storms on July
22. As a result, the radio signal is not transmitting properly.
It will take a while for the repairs to be made. We do not have
an estimate as to when the broadcast will be fully restored.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Iovino/Robertson
Short Term...Robertson
Long Term...CMS
Aviation...CMS/Robertson
Marine...CMS/Robertson
Equipment...Staff
Hazardous weather outlook, Jul 30, 2:23 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
323 AM EDT Tue Jul 30 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-310730-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
323 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-310730-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
323 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the formation of dangerous rip currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-310730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
323 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

The radar

The Philadelphia radar (KDIX), 47 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
July 30, 12:49 PM EST
Where
Middlesex County, 1.48 mi NNE of Plainsboro
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.350, -74.590

A few trees were blown down. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833200.